Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 154, NWS Blacksburg, VA

June 25, 2007Giles County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 25, 2007, 7:10 PM EDT for Giles County, Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2007, 7:10 PM EDT (23:10 UTC)
Expired
Jun 25, 2007, 8:15 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Giles County, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:35 PM EDTTSTM WND DMG1 S Pearisburg, VATREE DOWN ON HIGHWAY 100.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 252310
SVRRNK
VAC071-260015-
/O.NEW.KRNK.SV.W.0154.070625T2310Z-070626T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT MON JUN 25 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 815 PM EDT

* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHITE GATE...OR ABOUT 7 MILES WEST OF POPLAR HILL...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE GATE...
  THESSALIA...
  BANE...
  PEARISBURG...
  KIMBALLTON...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3724 8094 3719 8087 3729 8064 3737 8069

$$

KM
2 follow-up statements
000 
WWUS51 KRNK 252359
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT MON JUN 25 2007

VAC071-260015-
/O.CON.KRNK.SV.W.0154.000000T0000Z-070626T0015Z/
GILES VA-
758 PM EDT MON JUN 25 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR EASTERN GILES COUNTY...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KIMBALLTON...OR ABOUT NEAR MOUNTAIN LAKE...MOVING
NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CASCADES...INTERIOR AND KIRE.

THE PUBLIC REPORTED A TREE DOWN ALONG ROUTE 100...A MILE SOUTH OF 
PEARISBURG...AT 735 PM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3736 8081 3723 8070 3732 8043 3746 8052

$$

KM
000 
WWUS51 KRNK 260013
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT MON JUN 25 2007

VAC071-260024-
/O.EXP.KRNK.SV.W.0154.000000T0000Z-070626T0015Z/
GILES VA-
814 PM EDT MON JUN 25 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GILES COUNTY EXPIRES
AT 815 PM EDT...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3736 8081 3723 8070 3732 8043 3746 8052

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:54 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 25, 2:54 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT MON JUN 25 2007

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST
THROUGH AT LEAST THURSDAY OF THIS WEEK. AFTERNOON SHOWERS AND
STORMS...ESPECIALLY IN THE MOUNTAINS...WILL BE COMMON FOR OUR
AREA DURING THIS TIME. A COLD FRONT WILL SWEEP SOUTH THROUGH THE
AREA FRIDAY HELPING TO BRING BETTER COVERAGE OF SHOWERS AND STORMS.

&&

.NEAR TERM /TONIGHT/...
SHORT WAVE RIDING ON THE WESTERN RING OF AN UPPER LEVEL RIDGE WILL
BE THE PRIMARY FACTOR FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING. INGREDIENTS ARE HERE FOR SOME STRONG STORMS
DEVELOPING IN THE MOUNTAINS THIS AFTERNOON...THEN WITH CORFIDI
VECTORS BEING WESTERLY...STORMS WILL DRIFT INTO THE EAST. THE BEST
FOCUS FOR STORM DEVELOPMENT WILL BE ALONG THE VA-NC BORDER.
HOWEVER...CONVECTIVE ACTIVITY IS POSSIBLE ACROSS THE ENTIRE AREA.
LOSE OF HEATING WILL DECREASE AREAL COVERAGE BY
MIDNIGHT...HOWEVER...INSTABILITIES WITH SHORT WAVE IN THE REGION
MAY KEEP A FEW ISOLATED SHOWERS THROUGH THE NIGHT.

LIGHT SOUTHERLY BREEZY WILL CONTINUE TO PUMP HUMID AIR INTO THE
REGION TONIGHT. TEMPERATURES SHOULD FALL INTO THE 60S OVERNIGHT.
UNFORTUNATELY...THE DEW POINTS WILL ALSO BE IN THE 60S MAKING FOR A
VERY MUGGY NIGHT. FOG ALSO POSSIBLE IN LOW LYING AREAS ESPECIALLY IF
THEY RECEIVE RAIN THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL RIDGE WILL BE CENTERED OVER THE REGION TUESDAY AND
WEDNESDAY. THE INFLUENCE OF THIS RIDGE WILL KEEP CONVECTION ACTIVITY
WIDELY SCATTERED AND MAINLY ACROSS THE MOUNTAINS. CORFIDI VECTORS
ARE WEAK AND WITH ABUNDANT MOISTURE...ANCHORED PULSE STORMS ARE
POSSIBLE. LOSE OF HEATING SHOULD ALMOST KILL OVERNIGHT CONVECTION.

TEMPERATURES WILL BE VERY WARM THROUGH THIS PERIOD WITH MID TO UPPER
80S ACROSS THE MOUNTAINS AND LOWER 90S IN THE EAST. SOME WARMER
TEMPERATURES ARE POSSIBLE IF NOT HIT BY A PASSING SHOWERS. HAZY
CONDITIONS DURING THE DAY AND PATCHY FOG AT NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY MAY BE ANOTHER REPEAT OF TUESDAY AND WEDNESDAY. THIS WILL
DEPEND ON A COLD FRONT MOVING THROUGH THE OHIO VALLEY. MORE THAN
LIKELY...WAVES ALONG THE FRONT WILL FOCUS ENERGY AND ORGANIZE
CONVECTION IN THE OHIO VALLEY. HOWEVER...LEE TROUGH WILL STILL BRING
SCATTERED CONVECTION OVER THE AREA AND MAINLY ACROSS THE MOUNTAINS.
ON FRIDAY...WAVES TRACKING WEST TO EAST ALONG THE FRONT WILL HELP
PUSH THE FRONT THROUGH THE REGION. THIS FRONT MAY STALL ACROSS NC
SATURDAY KEEPING A LOW THREAT OF SHOWERS ACROSS THE NC-VA BORDER.
NORTHERLY FLOW WILL BRING COOLER DRIER AIR INTO THE REGION
SATURDAY NIGHT INTO MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHWEST
NORTH CAROLINA UP THE BLUE RIDGE TO ROANOKE THIS AFTERNOON. TIMING
OF THUNDERSTORMS IN THE TAFS REFLECTS THIS TREND. AS STORMS DRIFT
EAST OF THE RIDGE LINE AND ONTO THE PIEDMONT THE CHANCE FOR
THUNDER WILL INCREASE AT LYH BUT AT THIS TIME WAS NOT HIGH ENOUGH
TO INCLUDE IN THE BODY OF THE TAF. ANY OF THE STORMS WILL RESULT
IN MVFR CEILINGS...PLUS VERY HEAVY RAIN WILL PRODUCE IFR
VISIBILITIES.

FOG AND LOW CLOUDS ARE EXPECTED AGAIN OVERNIGHT...ESPECIALLY AT
LOCATIONS THAT GET RAIN THIS AFTERNOON AND EVENING. THE
COMBINATION OF ANY RAIN...HIGH SURFACE DEW POINTS AND LIGHT WINDS
WILL LEAD TO MVFR FOG DEVELOPING IN THE 06-10Z TIME FRAME. THE LOW
CLOUDS AND FOG WILL DISSIPATE FROM 12-14Z AND THE DAYTIME
THUNDERSTORM/OVERNIGHT FOG CYCLE WILL START ALL OVER AGAIN.

LITTLE CHANGE IS EXPECTED THE NEXT SEVERAL DAYS. SOUTHERLY FLOW
AROUND A SURFACE HIGH WILL CONTINUE TO BRING MOISTURE INTO THE
AREA AND RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. A COLD FRONT IS FORECAST TO CROSS THE AREA FRIDAY AND
SATURDAY...WITH DRIER CONDITIONS DEVELOPING BEHIND THE FRONT FOR
SUNDAY AND INTO THE FOLLOWING WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jun 25, 5:30 AM EDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT MON JUN 25 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-260930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
530 AM EDT MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. PENNY SIZE HAIL...BURSTS OF FREQUENT LIGHTNING...AND
LOCALIZED HEAVY RAINFALL MAY OCCUR. THE GREATEST THREAT FOR
THUNDERSTORM ACTIVITY IS FROM 2:00 PM THROUGH 10:00 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY THREAT OF SCATTERED THUNDERSTORMS IS ANTICIPATED FOR
TUESDAY THROUGH SATURDAY. ISOLATED SEVERE WEATHER MAY OCCUR
DURING THE PEAK HEATING PART OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE SPARSE COVERAGE OF THE ANTICIPATED SEVERE ACTIVITY...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Special weather statement, Jun 25, 5:03 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT MON JUN 25 2007

NCZ019-252130-
WILKES NC-
503 PM EDT MON JUN 25 2007

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BOOMER...OR ABOUT 3 MILES
NORTHWEST OF WILKESBORO RESEVOIR...MOVING EAST AT 65 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...FAIRPLAINS...FAIRPLAINS AT 510 PM EDT...
WILKES CO ARPT...HAYS AT 515 PM EDT...ROARING RIVER AT 520 PM EDT...

EXPECT RAINFALL AMOUNTS OF UP TO AN INCH DURING THE NEXT HOUR...WITH
DANGEROUS LIGHTNING AND WINDS GUSTING TO 35 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jun 25, 5:33 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT MON JUN 25 2007

NCZ019-252200-
WILKES NC-
533 PM EDT MON JUN 25 2007

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF BOOMER...MOVING EAST AT 20 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...CRICKET AT 540 PM EDT...
MORAVIAN FALLS...WILKESBORO AT 545 PM EDT...NORTH WILKESBORO...
FAIRPLAINS AT 550 PM EDT...WINDY GAP AT 600 PM EDT...

EXPECT RAINFALL AMOUNTS OF AN INCH DURING THE NEXT HOUR...WINDS
GUSTING TO 45 MPH AND DANGEROUS LIGHTNING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KM
Special weather statement, Jun 25, 5:51 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT MON JUN 25 2007

VAZ013-252215-
PULASKI VA-
551 PM EDT MON JUN 25 2007

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RADFORD...MOVING EAST AT 5 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
A QUICK QUARTER INCH OF RAIN...AND WINDS GUSTING TO 30 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jun 25, 6:12 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT MON JUN 25 2007

VAZ014-252230-
MONTGOMERY VA-
612 PM EDT MON JUN 25 2007

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF CHRISTIANSBURG...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SHAWSVILLE AT 630 PM
EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 40 MPH AND HAEVY RAIN.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jun 25, 6:12 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT MON JUN 25 2007

VAZ014-252230-
MONTGOMERY VA-
612 PM EDT MON JUN 25 2007

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF CHRISTIANSBURG...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SHAWSVILLE AT 630 PM
EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 40 MPH AND HEAVY RAIN.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Jun 25, 6:38 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             CHRISTIANSBURG          37.14N 80.40W
06/25/2007  E0.75 INCH       MONTGOMERY         VA   NWS EMPLOYEE

&&

JSTEWART

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:37 PM EDTSevere Thunderstorm WarningRNKBotetourt53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.